Advertisement
American Journal of Kidney Diseases

Quiz Page January 2015

Acute Kidney Injury in a Patient With Well-Controlled HIV Infection

      Clinical Presentation

      An 81-year-old white man with HIV (human immunodeficiency virus) infection and hypertension presented to the emergency department with a 3-day history of diarrhea and decreased urine output. He had been given a diagnosis of HIV infection after presenting with herpes zoster infection in 1987. Since then, he has been under the care of an HIV specialist and has adhered to combination antiretroviral therapy (cART), with no other history of opportunistic infections. One month prior to the present-day admission, serum creatinine level was 1.0 mg/dL (corresponding to estimated glomerular filtration rate of 76 mL/min/1.73 m2, as calculated using the 4-variable MDRD [Modification of Diet in Renal Disease] study equation), CD4 lymphocyte count was 222 cells/μL, and HIV viral load was undetectable.
      On presentation, the patient’s medications included atorvastatin, valsartan, hydrochlorothiazide, testosterone, acyclovir, emtricitabine, tenofovir, ritonavir, and darunavir. He reported stable medication dosages for several years and full treatment adherence. Laboratory testing indicated acute kidney injury (Table 1), and ultrasonography of both kidneys revealed normal corticomedullary differentiation and no evidence of hydronephrosis. Urinalysis results (Table 2) were notable for sub–nephrotic-range proteinuria, microscopic hematuria, and granular casts. Urine study results did not suggest selective aminoaciduria or glucosuria. The patient’s blood pressure medications were discontinued, and over the course of 24 hours, he received 2 L of normal saline solution. His diarrhea resolved, but decreased kidney function persisted, prompting a kidney biopsy (Figs 1 and 2).
      • What is the differential diagnosis for acute kidney injury in a patient with HIV infection treated with combination antiretroviral therapy?
      • What does the kidney biopsy demonstrate?
      • What is the most likely cause of our patient’s kidney injury and what treatment options are available?
      Table 1Laboratory Data
      ParameterAt Presentation1 Month Prior
      WBC count (×103/μL)8.35.3
      Hemoglobin (g/dL)13.617.1
      Hematocrit (%)38.348.6
      Platelet count (×103/μL)160229
      Sodium (mEq/L)129136
      Potassium (mEq/L)3.94.3
      Chloride (mEq/L)98101
      Carbon dioxide (mEq/L)2030
      SUN (mEq/L)5210
      Creatinine (mg/dL)4.01.0
      eGFR (mL/min/1.73 m2)1576
      Glucose (mg/dL)117122
      CD4 lymphocyte count (cells/μL)332222
      Note: HIV RNA was undetectable both at presentation and 1 month prior.
      Abbreviations: eGFR, estimated glomerular filtration rate; HIV, human immunodeficiency virus; SUN, serum urea nitrogen; WBC, white blood cell.
      Table 2Urinalysis
      ParameterAt Presentation1 Month Prior
      pH65
      Blood3+Negative
      Protein3+Negative
      RBC/HPF329NA
      Microscopy>20 hyaline castsNA
      5-7 granular casts
      Proteinuria (g/g)2.29NA
      Creatine kinase (U/L)116NA
      Note: Urinalysis was negative for ketone and glucose both at presentation and 1 month prior.
      Abbreviations: NA, not available; RBC/HPF, red blood cell/high-power field.
      Figure thumbnail gr1
      Figure 1Light microscopy of glomerulus from kidney biopsy specimen stained with (A) periodic  acid–Schiff and (B) Masson trichrome (A, B: original magnification, ×400).
      Figure thumbnail gr2
      Figure 2Electron microscopy of kidney biopsy specimen (original magnification, ×16,000).

      Discussion

      What is the differential diagnosis for acute kidney injury in a patient with HIV infection treated with combination antiretroviral therapy?

      In a patient with HIV infection who presents with acute kidney injury, 2 questions must be answered: Is the patient receiving combination antiretroviral therapy (cART)? What is the patient’s immune status, as indicated by CD4 lymphocyte count and HIV viral load? In this case, the patient had been maintained successfully with cART. He also had a CD4 lymphocyte count > 200 cells/μL and nondetectable HIV viral load. In patients with these characteristics, the major causes of kidney injury are related to the nephrotoxic side effects of cART rather than to direct viral infection of the kidney.
      • Hall A.M.
      • Hendry B.M.
      • Nitsch D.
      • et al.
      Tenofovir-associated kidney toxicity in HIV-infected patients: a review of the evidence.
      The most common side effects associated with cART include crystal-induced obstruction secondary to protease inhibitors and acute tubular injury related to nucleoside reverse-transcriptase inhibitor treatment.
      • Izzdine H.
      • Harris M.
      • Perazella M.A.
      The nephrotoxic effects of HAART.
      • Kalim S.
      • Szczech L.A.
      • Wyatt C.M.
      Acute kidney injury in HIV-infected patients.
      (Other renal complications of cART are listed in Table 3.) Our patient had a creatine kinase concentration within the reference range (Table 2) and presented with no evidence to suggest Fanconi syndrome.
      Table 3Selected Drugs Causing AKI in HIV-Infected Patients
      TreatmentAssociated AKI
      cARTNephrotoxicity
      Integrase inhibitorsRhabdomyolysis/pigment nephropathy
      NRTIsNephrolithiasis; interstitial nephritis; rhabdomyolysis
      NNRTIsNephrolithiasis
      Protease inhibitorsCrystal-induced nephropathy
      TenofovirAcute tubular necrosis; Fanconi syndrome; nephrogenic diabetes insipidus
      Abbreviations: AKI, acute kidney injury; cART, combination antiretroviral therapy; HIV, human immunodeficiency virus; (N)NRTI, (non)-nucleoside reverse-transcriptase inhibitor.
      The urinalysis in this case is concerning for hematuria and sub–nephrotic-range proteinuria, which could indicate an additional glomerular component caused by direct viral infection of the glomerulus. Known lesions include collapsing focal segmental glomerulosclerosis (also known as HIV-associated nephropathy), thrombotic thrombocytopenic purpura, and glomerular immune complex deposition (also known as HIV immune complex kidney disease). Crystal-induced nephropathy and severe acute tubular necrosis also can lead to hematuria and thus a kidney biopsy is necessary to distinguish between these causes.

      What does the kidney biopsy demonstrate?

      By light microscopy, glomeruli were unremarkable. Tubules demonstrated extensive irregular flattening of the epithelium, attenuation of brush borders, and casts composed of necrotic cells or hyaline material. Ultrastructural analysis revealed enlarged dysmorphic mitochondria of variable sizes and shapes with unevenly distributed and distorted christae.

      What is the most likely cause of our patient’s kidney injury and what treatment options are available?

      The kidney biopsy is consistent with tenofovir-induced mitochondrial toxicity with acute tubular necrosis. The main site of toxicity is the proximal tubule, and toxicity increases in patients treated with ritonavir. Injury can lead to Fanconi syndrome and severe acute tubular necrosis, though there was no clinical evidence of Fanconi syndrome in our patient. Risk factors for tenofovir-associated kidney injury include increased age, decreased kidney function, and concomitant use of nephrotoxic drugs, all of which are present in our patient. Aside from withdrawing the offending medication, there is no specific treatment for tenofovir toxicity. Physicians should treat HIV-infected patients who have known renal toxicity with a different nucleoside analogue reverse-transcriptase inhibitor to provide ongoing antiviral treatment.
      Our patient had been maintained on tenofovir therapy for several years prior to presentation and had no history of kidney disease. His kidney function returned to normal and he restarted treatment with tenofovir. On 6-month follow-up, his kidney function was stable. It is likely that he developed acute tenofovir injury in the setting of dehydration caused by diarrhea and concurrent use of diuretics for hypertension.

      Final Diagnosis

      Acute tubular necrosis secondary to tenofovir, precipitated by diarrhea.

      References

        • Hall A.M.
        • Hendry B.M.
        • Nitsch D.
        • et al.
        Tenofovir-associated kidney toxicity in HIV-infected patients: a review of the evidence.
        Am J Kidney Dis. 2011; 57: 773-780
        • Izzdine H.
        • Harris M.
        • Perazella M.A.
        The nephrotoxic effects of HAART.
        Nat Rev Nephrol. 2009; 5: 563-573
        • Kalim S.
        • Szczech L.A.
        • Wyatt C.M.
        Acute kidney injury in HIV-infected patients.
        Semin Nephrol. 2008; 28: 556-562